Fulminant Myocarditis Induced By Immune Checkpoint Inhibitor Nivolumab

A Case Report and Review of the Literature

Feifei Wang; Yang Liu; Wei Xu; Changjing Zhang; Jianhong Lv; Shaolin Ma

Disclosures

J Med Case Reports. 2021;15(336) 

In This Article

Abstract and Introduction

Abstract

Background: Nivolumab, an anti-programmed cell death protein 1 antibody, is commonly used as an immune checkpoint inhibitor in various cancers. Various adverse events are associated with these therapies, including hepatitis, dermatitis, and myocarditis. Myocarditis is a relatively rare but potentially fatal immune-mediated adverse reaction.

Case Presentation: We report a case of colon cancer in a 56-year-old Chinese patient with lung and liver metastasis who developed fulminant myocarditis by nivolumab and survived with the support of extracorporeal membrane oxygenation. After six cycles (within 3 months) of nivolumab treatment, the patient developed chest tightness and was hospitalized. A diagnosis of fulminant myocarditis associated with immunotherapy was confirmed based on the clinical manifestations and laboratory examinations. He recovered well and was discharged on day 45 after management with extracorporeal membrane oxygenation, intravenous methylprednisolone, and immunoglobulin.

Conclusions: This case illustrates a severe cardiovascular complication of immunotherapy, strongly suggesting the necessity of close monitoring for outpatient usage of nivolumab. Additionally, our experience provided an efficient management strategy of extracorporeal membrane oxygenation in terms of life-threatening conditions.

Introduction

Immunotherapy with immune checkpoint inhibitors is increasingly recommended as a standard treatment for multiple malignancies. However, immune checkpoint inhibitors may cause severe immune-related adverse events, related to excessive immune activation.[1] Specifically, myocarditis is a low-probability complication but with extremely high mortality that deserves immediate recognition. The rate of myocarditis among fatalities associated with immunotherapy complications is 22%. It is reported that mortality of myocarditis is associated with immunotherapy.[2] So far, the main checkpoints that have been targeted by immunotherapy are cytotoxic T-lymphocyte activator-4 (CTLA-4), programmed-death-1 (PD-1), and its ligand, programmed death ligand 1 (PD-L1). Nivolumab, an anti-PD-1 monoclonal antibody, is an Ig (immunoglobulin) G4 monoclonal antibody that binds PD-1 on the surface of lymphocytes, allowing the immune system to recognize and destroy tumor cells which otherwise evade the immune response.[3] We present herein a patient who was successfully treated with extracorporeal membrane oxygenation (ECMO) for severe autoimmune fulminant myocarditis secondary to the immune checkpoint inhibitor nivolumab. This is the fifth case of fulminant myocarditis induced by immune checkpoint inhibitors supported with ECMO.

processing....